Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 135, NWS Sioux Falls, SD

June 19, 2008Clay County, Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 19, 2008, 6:17 PM CDT for Clay County, Yankton County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2008, 6:17 PM CDT (23:17 UTC)
Expired
Jun 19, 2008, 7:00 PM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Clay County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1349 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 192316
SVRFSD
SDC027-135-200000-
/O.NEW.KFSD.SV.W.0135.080619T2317Z-080620T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 PM CDT THU JUN 19 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHEASTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 700 PM CDT

* AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  NORTHWEST OF MECKLING...OR 12 MILES NORTHWEST OF VERMILLION...
  MOVING SOUTH AT 9 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MECKLING AROUND 640 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHWEST IOWA.

LAT...LON 4281 9722 4282 9723 4284 9723 4285 9724
      4285 9728 4294 9728 4300 9704 4279 9697
TIME...MOT...LOC 2317Z 342DEG 8KT 4288 9712

$$
RSR
2 follow-up statements
000 
WWUS53 KFSD 192335
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
635 PM CDT THU JUN 19 2008

SDC135-192345-
/O.CAN.KFSD.SV.W.0135.000000T0000Z-080620T0000Z/
YANKTON SD-
635 PM CDT THU JUN 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YANKTON COUNTY IS
CANCELLED...

LAT...LON 4280 9702 4280 9716 4281 9715 4287 9716
      4293 9702 4292 9701 4290 9701 4279 9697
      4279 9702
TIME...MOT...LOC 2335Z 326DEG 19KT 4281 9703

$$

SDC027-200000-
/O.CON.KFSD.SV.W.0135.000000T0000Z-080620T0000Z/
CLAY SD-
635 PM CDT THU JUN 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL CLAY COUNTY...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MECKLING...OR 7 MILES NORTHWEST OF VERMILLION...MOVING
SOUTHEAST AT 22 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4280 9702 4280 9716 4281 9715 4287 9716
      4293 9702 4292 9701 4290 9701 4279 9697
      4279 9702
TIME...MOT...LOC 2335Z 326DEG 19KT 4281 9703

$$
RSR
000 
WWUS53 KFSD 200001
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
702 PM CDT THU JUN 19 2008

SDC027-200012-
/O.EXP.KFSD.SV.W.0135.000000T0000Z-080620T0000Z/
CLAY SD-
702 PM CDT THU JUN 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLAY COUNTY HAS
EXPIRED...

THE STORM HAS WEAKENED AND EXITED THE WARNED AREA.

LAT...LON 4280 9702 4280 9716 4281 9715 4287 9716
      4293 9702 4292 9701 4290 9701 4279 9697
      4279 9702
TIME...MOT...LOC 2335Z 326DEG 19KT 4281 9703

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:15 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 19, 3:15 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT THU JUN 19 2008

.DISCUSSION...SCT TSTMS CONT TO DVLP WHERE BETETR MOISTR AND
INSTBLTY COMBINE FROM FAR SERN PART OF FCST AREA WNWWD TO MHE/9V9
AREA. THESE SHUD CONT INTO THE ERY EVE THEN WANE FAIRLY QUICKLY AS
HEATG GOES AND BOUNDRY WEAKENS AND DRFTS S OF AREA. FRTHR N DVLPMNT
IS QSTNBL BUT MAY KEEP SLGT CHC INTO ERY EVE...DVLPMNT STILL PSBL UP
NEAR DKTS BRDR N OF AREA AND THIS CUD MOVE SEWD INTO AREA ERY THIS
EVE BEFORE ALSO DSIPTG. LATE TNGT SHUD BE DRY AND GUIDNCE TEMPS DONT
LOOK BAD.

FRI ANOTHER WK BOUNDRY TRIES TO DRFT OVER AREA IN WK FLO. HEATG
AGAIN SHUD PRODUCE A FEW TSTMS IN THE LATE AFTNB AND ERY EVE THO
MOISTR AND INSTBLTY WILL PRBLY BE A LTL LESS AS FOCUS SHIFTS A LTL
MORE TO W OF AREA. HEATG SHUD STILL BE DECENT.

SAT PRESENTS A MINOR PRBLM AS WE HAVE BEEN GOING DRY BUT MODELS
SHOW WEAK SHRTWV MOVG OVER AREA FROM THE NW. THIS IS BEST APPRNT ON
NAM BUT GFS SHOWS BEST MARGNL POTNTL FOR CONVERGNCE AND ISOLD TSTM
DVLPMNT. WILL HOLD OFF FOR NOW AND ANY ACTVTY SHUD BE ISOLD.

SUN SHUD BE SLGTLY COOLR BHND WEAK SHRTWV DIGGING INTO TROF POSN E
OF AREA. SLOW WARMNG ERY NEXT WEEK CONTS TO BRING A THREAT OF TSTM
CNTRDR ABOUT MON NGT AND TUE. AFTER THAT...UPR RDG SLWLY BUILDS BUT
NOT MASSIVLY WITH MODELS SHOWING SHRTWVS COMNG OVER TOP. THIS SEEMS
TO LEAD TO SPOTTY TSTMS MAINLY AT NIGHT WITH MDTLY WARM TEMPS.

&&

.AVIATION...
A WEAK SFC FRONTAL BOUNDARY ACROSS EXTREME SE SOUTH DAKOTA WILL
CONTINUE TO SETTLE SLOWLY SOUTHEAST INTO NW IA DURING THE LATE
AFTERNOON BEFORE ESSENTIALLY WASHING OUT BY MID EVENING IN NORTHWEST
IOWA. DAYTIME HEATING AND ENOUGH FRONTAL CONVERGENCE TO PRODUCE
SCATTERED THUNDERSTORMS ACROSS NORTHWEST IOWA THRU EARLY
EVENING...WITH THE THUNDERSTORM THREAT BECOMING MORE OF THE ISOLATED
VARIETY ACROSS THE REST OF THE CWA THRU THIS EVENING. CAN NOT
COMPLETELY RULE OUT A LATE AFTERNOON/EVENING THUNDERSTORM AT ANY OF
OUR TAF SITES BUT THE BEST CHANCE WILL BE AT KSUX SINCE IT WILL BE
IN THE CLOSE PROXIMITY TO THE FRONTAL BOUNDARY. LOCALIZED MVFR
VICINITY OF THE LATE DAY AND EARLY EVENING THUNDERSTORMS. FAIR
WEATHER VFR CONDITIONS ACROSS THE AREA LATE EVENING THRU 20/18Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jun 19, 2:59 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK..CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CDT THU JUN 19 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
259 PM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH EARLY
EVENING...ENDING AFTER SUNSET. ISOLATED HAIL UP TO QUARTER SIZE
WILL BE POSSIBLE IN THE STRONGER STORMS...MAINLY SOUTHWEST OF A
LINE FROM CHAMBERLAIN TO MITCHELL TO BERESFORD SOUTH DAKOTA TO
STORM LAKE IOWA.
THUNDERSTORM GUSTS TO 50 MPH ARE ALSO POSSIBLE.

FLOODING...
MINOR FLOODING WILL CONTINUE ALONG PARTS OF THE LITTLE SIOUX
RIVER IN NORTHWEST IOWA. THE RIVER IS CURRENTLY EXPECTED TO FALL
BELOW FLOOD STAGE BY LATE IN THE WEEKEND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA
FRIDAY AFTERNOON...AND AGAIN LATE SATURDAY NIGHT. SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 9 PM CDT MAINLY SOUTH OF
INTERSTATE 90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jun 19, 2:40 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
240 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             7 SSE MARCUS            42.73N 95.75W
06/19/2008  E0.88 INCH       CHEROKEE           IA   PUBLIC

&&

EWY
Local storm report, Jun 19, 3:08 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             1 N WHITE LAKE          43.74N 98.71W
06/19/2008  E0.75 INCH       AURORA             SD   PUBLIC

&&

EWY
Local storm report, Jun 19, 3:23 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             2 N WHITE LAKE          43.76N 98.71W
06/19/2008  E1.75 INCH       AURORA             SD   PUBLIC

&&

EWY
Local storm report, Jun 19, 3:57 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             12 NNE KIMBALL          43.91N 98.86W
06/19/2008  E1.00 INCH       BRULE              SD   PUBLIC

&&

EWY
Local storm report, Jun 19, 4:47 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             6 N WAGNER              43.16N 98.30W
06/19/2008  E0.88 INCH       CHARLES MIX        SD   PUBLIC

&&

EWY
Local storm report, Jun 19, 5:46 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             8 SSW BERESFORD         42.96N 96.81W
06/19/2008  E0.88 INCH       UNION              SD   TRAINED SPOTTER

&&

EWY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:48 PM CDTSevere Thunderstorm WarningFSDAurora27 min
Jun 19, 3:09 PM CDTSevere Thunderstorm WarningFSDAurora36 min
Jun 19, 3:35 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld40 min
Jun 19, 3:40 PM CDTFlash Flood WarningFSDAurora, Brule, Jerauld69 min
Jun 19, 4:09 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas51 min
Jun 19, 5:31 PM CDTSevere Thunderstorm WarningFSDClay, Union44 min
Jun 19, 6:50 PM CDTSevere Thunderstorm WarningFSDClay25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.